Symptoms of Heroin Withdrawal

24737328 - grunge image of a depressed drug addict
 

Symptoms of Heroin Withdrawal

Heroin is classified as an opioid, and the withdrawal symptoms can be compared to those experienced when withdrawing from medically prescribed narcotics. In fact, many heroin users start off as prescription drug abusers and then turn to heroin for a cheaper and faster high. These qualities make it easy for users to become physically dependent on heroin very quickly.

Like other opioids, heroin binds to receptors in the brain and sparks a large release of pleasure-causing hormones. As a user becomes addicted to heroin, he or she may find it difficult to feel pleasure without the assistance of heroin. When attempting to detox, users will often be faced with overwhelming agitation or depression.

The length and severity of withdrawal symptoms will vary based upon the level of dependency on heroin, length of drug use, mental health, and other factors. Even the milder symptoms are extremely uncomfortable and can include shaking, sweating, abdominal pain, nausea and nervousness.

More severe symptoms can include depression, muscle spasms, cold sweats, loss of appetite, unstable moods, trouble breathing, and intense heroin cravings. Users overwhelmed by the pain of withdrawal symptoms commonly return to heroin use only to fatally overdose, unaware that their bodies’ tolerance levels have decreased rapidly.

Detoxing from heroin, though painful, is not considered life-threatening. However, complications from withdrawal symptoms can be fatal. Depression and difficulty feeling pleasure can lead to suicidal tendencies. Cravings can lead to overdose. Impaired respiration can lead to lung infection. Hypertension, rapid heart rate, anxiety and seizures are all serious health risks that can develop during heroin withdrawal.

For most users, the withdrawal period is extremely uncomfortable but rather short. Symptoms may appear 6-12 hours after the last use, peak for 1-3 days, and then taper off within approximately a week. Abusers with a longer history of heroin use may suffer from Post-Acute Withdrawal Syndrome, also known as PAWS. In this case, symptoms may reoccur for weeks, months, or even years.

If you or someone you know is using heroin, please contact us today.